- The Washington Times - Tuesday, October 29, 2002

Deadly gas used by Russian security forces during a raid on a Moscow theater was most likely an opium-based incapacitating agent, U.S. officials and private experts said yesterday.
"It appears to have been some form of anesthetic gas," said a U.S. official with access to intelligence reports. The official said the chemical agent's exact type has not been identified.
Russian antiterrorism forces stormed the theater early Saturday after pumping what witnesses described as a pungent gas through ventilation and sewer systems.
The gas killed 116 persons held hostage in the theater and left hundreds of others in hospitals, some in intensive care.
Fifty Chechen captors also were killed. The terrorists had taken the hostages and threatened to blow up the theater, which held some 750 theatergoers at the time the attack began Wednesday night.
Dr. David E. Lees, a professor and chairman of the department of anesthesia at the Georgetown University Medical Center, said it appears the Russians conducted a risky "mass population anesthesia" without doctors present.
The gas apparently caused nausea and vomiting in some who inhaled it, and resulted in unconsciousness and blocked air passages, Dr. Lees said. Moscow has refused to identify the gas, hampering doctors who are treating victims.
The Moscow newspaper Kommersant, quoting a Russian security source, reported that the chemical used in the raid was "combat nervous paralyzing gas."
Dr. Lees said it is unlikely the Russian security forces used a medical anesthetic.
"This sounds like KGB or CIA stuff from the Cold War," Dr. Lees said. "We've heard stories that they have aerosolized opiates that could be used as incapacitants."
If the incapacitant caused people in the theater to stop breathing, Dr. Lees said, many of the survivors could be brain dead.
The raid began at about 5:30 a.m. Saturday as elite troops from the Russian Federal Security Service, successor to the KGB's domestic political police known as FSB, began pumping the gas into the building. The units involved were described by the Moscow Times newspaper as the FSB's Alpha and Vympel special troops. Interior Ministry troops also took part.
By 7 a.m. the raid was over, and Russian troops began the task of treating the injured and helping trapped people get out.
U.S. officials said the Russians may have used an aerosolized form of the morphine-based tranquilizer etorphine hydrochloride.
Another gas that may have been used in the raid is aflentanyl, a powerful synthetic narcotic used in surgical anesthesia that can arrest breathing if used in excess.
Special Agent Chase Foster, spokesman for the FBI's 90-member Hostage Rescue Team, declined to say what types of incapacitants the team uses. But he pointed out that unleashing sleeping gas presents significant problems, as the dose for a 250-pound man can be dangerously large for a child.
Asked about the knockout-gas tactic, Mr. Foster said: "With any assault there's going to a definite risk of hostage casualties. But certainly with these numbers, it definitely begs the question how many would there have been with a traditional assault, with traditional tear gas and smoke and what have you. Having been subjected to a lot of Monday-morning quarterbacking here, I am certainly loath to do it to the Russians."
Dr. Johan P. Suyderhoud, another Georgetown University Medical Center anesthesiologist, said the symptoms produced by the gas sound more like a nerve agent.
"If they gave them some sort of gas, and people started to get nauseated, they would start to throw up and if they go to sleep at the same time, they would end up getting the contents of their stomachs in their lungs," Dr. Suyderhoud said.
The State Department yesterday declined to criticize the use of gas by Russian authorities.
"We need to know what [the gas] was, how it was used, more things like that," said spokesman Richard Boucher.
Dr. Olga Karpova, a senior doctor with the Moscow Rescue Service who treated many of the victims, described the effects of the gas on victims on the Russian news site newsru.com:
"It is a poisonous substance that elicits paralysis in one's breathing center, that manifests itself in a comatose condition, in [labored] breathing, and in constriction of the heart vessels."
"I personally witnessed 15 cases of death," Dr. Karpova said.

Copyright © 2018 The Washington Times, LLC. Click here for reprint permission.

The Washington Times Comment Policy

The Washington Times is switching its third-party commenting system from Disqus to Spot.IM. You will need to either create an account with Spot.im or if you wish to use your Disqus account look under the Conversation for the link "Have a Disqus Account?". Please read our Comment Policy before commenting.


Click to Read More and View Comments

Click to Hide